Hail, Phelps
- When
- May 30, 3:15 PM CST
- Where
- Phelps County, 5 mi N of Doolittle
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.017, -91.883
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 30, 10:45 AM CST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1145 AM CDT SUN MAY 30 2004 ...MESOSCALE CONVECTIVE DISCUSSION... ...POTENTIALLY VOLATILE AND DANGEROUS AFTERNOON COULD BE IN THE OFFING FOR PORTIONS OF THE MISSOURI OZARKS TODAY... A BROKEN LINE OF THUNDERSTORMS WAS BEGINNING TO DEVELOP ALONG A COLD FRONT WHICH EXTENDED FROM JUST EAST OF KANSAS CITY TO JUST EAST OF PARSONS KANSAS. THE STRONGEST STORMS WERE FOUND ACROSS CHEROKEE AND CRAWFORD COUNTIES IN KANSAS. AS THESE STORMS PUSH EASTWARD...THEY WILL ENCOUNTER A QUITE FAVORABLE ENVIRONMENT FOR TORNADIC SUPERCELLS. LCL VALUES FROM THE SPC MESOANALYSIS PAGE INDICATE LCL HEIGHTS BETWEEN 600 AND 800 AGL ACROSS THE ENTIRE FORECAST AREA. IN ADDITION...LOW LEVEL HELICITIES GREATLY INCREASE EAST OF HIGHWAY 71...WHERE SURFACE TO 1KM SHEAR VECTORS INCREASE TO 35 TO 40 KTS. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...TORNADO WATCH UNTIL 7 PM FOR ALL COUNTIES. KS...TORNADO WATCH UNTIL 7 PM FOR ALL COUNTIES. SAW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SUN MAY 30 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 100 PM CDT SUN MAY 30 2004 ...SEVERE WEATHER OUTBREAK EXPECTED THROUGH THIS AFTERNOON ACROSS CENTRAL AND SOUTHERN MISSOURI... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS WITH TORNADOES...LARGE HAIL UP TO THE SIZE OF BASEBALLS AND DAMAGING WINDS IN EXCESS OF 70 MPH. AREAS AFFECTED AND TIMING: SEVERE STORMS WILL BE LIKELY ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON. THE BEST CHANCE FOR TORNADIC STORMS WILL BE BETWEEN HIGHWAYS 71 AND 63. SEVERE STORMS WILL THEN LINGER ACROSS FAR SOUTH CENTRAL MISSOURI EAST OF A HOUSTON TO GAINESVILLE LINE INTO THIS EVENING. DISCUSSION: A STRONG SURFACE COLD FRONT WILL PUSH ACROSS THE MISSOURI OZARKS THROUGHOUT THE AFTERNOON. STRONG SURFACE HEATING WILL OCCUR AHEAD OF THE FRONT...WHILE ABUNDANT MOISTURE SURGES NORTH INTO THE REGION WITH DEWPOINTS WELL INTO THE 70S. MEANWHILE...A STRONG UPPER LEVEL DISTURBANCE AND VERY STRONG JET STREAM WINDS WILL ROTATE THROUGH THE AREA. THE COMBINATION OF EXTREME INSTABILITY AND WIND SHEAR WILL LEAD TO CONTINUING SEVERE STORM DEVELOPMENT ALONG THE COLD FRONT THIS AFTERNOON. AS OUTLOOKED BY THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA... THERE IS A HIGH RISK OF SUPERCELL THUNDERSTORMS ACROSS MUCH OF THE FORECAST AREA. THESE STORMS WILL LIKELY PRODUCE VERY LARGE HAIL... WIDESPREAD DAMAGING STRAIGHT LINE WINDS...AND A FEW TORNADOES. THE THREAT FOR SEVERE WEATHER WILL END WITH THE PASSAGE OF A COLD FRONT THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS CAN BE EXPECTED WEDNESDAY AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS...EMERGENCY MANAGERS...LAW ENFORCEMENT AND THOSE WITH SEVERE WEATHER INTERESTS SHOULD MAKE NECESSARY PREPARATIONS FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK THIS AFTERNOON. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF GAEDE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CDT SUN MAY 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL PROTEM 36.53N 92.85W
05/30/2004 2.00 INCH TANEY MO CO-OP OBSERVER
ALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 PM CDT SUN MAY 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL PROTEM 36.53N 92.85W
05/30/2004 0.88 INCH TANEY MO LAW ENFORCEMENT
ALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 PM CDT SUN MAY 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL 2 NW CABOOL 37.15N 92.13W
05/30/2004 0.88 INCH TEXAS MO CO-OP OBSERVER
ALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 PM CDT SUN MAY 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL THEODOSIA 36.58N 92.68W
05/30/2004 2.00 INCH OZARK MO FIRE DEPT/RESCUE
ALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 PM CDT SUN MAY 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 8 NE PROTEM 36.61N 92.75W
05/30/2004 2.75 INCH TANEY MO BROADCAST MEDIA
GOLFBALL TO BASEBALL SIZE HAIL.
0401 PM HAIL CABOOL 37.13N 92.10W
05/30/2004 1.00 INCH TEXAS MO AMATEUR RADIO
ALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
411 PM CDT SUN MAY 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL THEODOSIA 36.58N 92.68W
05/30/2004 1.75 INCH OZARK MO BROADCAST MEDIA
ALThe St Louis radar (KLSX), 129 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398383.